Alert archive / South Dakota / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 129, NWS Aberdeen, SD
NWS Aberdeen, SD issued this severe thunderstorm warning at Aug 1, 2004, 10:41 PM CDT for Hughes County, Hyde County, South Dakota. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 1, 2004, 10:41 PM CDT (03:41 UTC)
- Expired
- Aug 1, 2004, 11:15 PM CDT
- In force
- 34 min
- Issued by
- NWS Aberdeen, SD
- Area
- Counties, with a storm outline in the text
Counties Hughes County, SD, Hyde County, SD
The radar
The Aberdeen radar (KABR), 132 km from the middle of the area, began a volume at 03:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 1, 7:45 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 3.7 hours before the alert went out and 99 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3501 J/kg
- Mixed-layer CIN
- -27 J/kg
- Mixed-layer LCL
- 1092 m above ground
- 0-6 km bulk shear
- 49 kt
- 0-1 km storm-relative helicity
- 112 m²/s²
- 0-3 km storm-relative helicity
- 305 m²/s²
- Significant tornado parameter
- 3.8
- Supercell composite
- 15.7
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KABR 020341
SVRABR
SDC065-069-020415-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
1041 PM CDT SUN AUG 1 2004
THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
HUGHES COUNTY IN CENTRAL SOUTH DAKOTA
HYDE COUNTY IN CENTRAL SOUTH DAKOTA
* UNTIL 1115 PM CDT
* AT 1041 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS FROM 17 MILES NORTH OF HOLABIRD TO 12
MILES SOUTHWEST OF HOLABIRD...OR FROM 19 MILES NORTHWEST OF
HIGHMORE TO 17 MILES SOUTHWEST OF HIGHMORE...MOVING SOUTHEAST AT 40
MPH.
* SEVERE THUNDERSTORMS WILL BE NEAR...
HIGHMORE AROUND 1055 PM CDT
THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL AND DAMAGING WIND.
GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS.
REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
ABERDEEN.
LAT...LON 4490 9966 4457 9967 4438 9993 4421 9931
4472 9933
$$
HINTZWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 1, 3:55 PM CDT, 6 hours 46 minutes earlier.
Area forecast discussion, Aug 1, 3:55 PM CDT, 6 hours 46 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ABERDEEN SD 355 PM CDT SUN AUG 1 2004 .SHORT TERM...TONIGHT THROUGH WEDNESDAY NIGHT WARM FRONT EXTENDING EAST/WEST ACROSS NE SD AND WC MN SHOWN WELL WITH THE CU FIELD LATE THIS AFTN. VERY UNSTABLE AIR AND WEAKENING CAP SHOULD RESULT IN TSRA DEVELOPMENT ALONG THIS BOUNDARY BY EVENING. OTHERWISE...EXPECT SOME MORE TSRAS TO DEVELOP WEST OF OUR CWA AND MOVE ACROSS THE NORTHERN PART OF THE CWA LATE THIS EVENING INTO THE EARLY MORNING HOURS ON MONDAY. WITH THE 50H RIDGING REMAINING OUT WEST THROUGH THE SHORT TERM...S/WS WILL CONTINUE TO MOVE ACROSS THE ABR CWA THROUGH THE PERIOD. MONDAY WILL BE COOLER WITH LESS HUMIDITY ACROSS THE CWA. THE NEXT SIGNIFICANT S/W WILL MOVE OVER THE REGION MON NIGHT AND TUESDAY AND BRING ANOTHER ROUND OF TSRAS TO THE CWA...MAINLY TUES. TUES WILL BE YET A COOLER DAY THAN MONDAY AS THERE WILL BE MORE CLOUD COVER WITH COOLER NE WINDS WITH A DECENT CHC OF PRECIP. SFC HIGH PRES RIDGING WILL PUSH IN STRONGER TUES NIGHT THROUGH WED NIGHT. THUS...EXPECT THIS TIME PERIOD TO BE DRY WITH A COOLER DAY ON WED WITH MOSTLY SUNNY SKIES. .LONG TERM...THURSDAY THROUGH MONDAY NOT TOO MANY CHANGES MADE TO THE EXTENDED PERIOD FOR THIS PACKAGE. BASIC FLOW PATTERN SHOWN BY MODELS FOR THE EXTENDED REVEALS A TROUGH ALONG THE EASTERN CONUS AND A RIDGE JUST EAST OF THE ROCKIES. SMALL WAVES MOVE THROUGH THE RIDGE BUT NONE SEEM SIGNIFICANT ENOUGH RIGHT NOW TO BREAK IT DOWN. DID ADD SLIGHT CHANCE FOR STORMS THURSDAY NIGHT ACROSS THE WESTERN COUNTIES. MOST SIGNIFICANT FEATURE MOVES THROUGH FRIDAY EVENING THROUGH SATURDAY AND KEPT CHANCE POPS GOING FOR THAT TIME FRAME. TEMPERATURES SHOULD REMAIN NEAR NORMAL THROUGHOUT THE PERIOD. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. && MOHR/TARVER
Hazardous weather outlook, Aug 1, 5:14 AM CDT, 17 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 514 AM CDT SUN AUG 1 2004 SDZ033>037-045-048-051-021000- BUFFALO-HAND-HUGHES-HYDE-JONES-LYMAN-STANLEY-SULLY- 514 AM CDT SUN AUG 1 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF CENTRAL SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. MNZ039-046-SDZ003>011-015>023-021000- BIG STONE-BROWN-CAMPBELL-CLARK-CODINGTON-CORSON-DAY-DEUEL-DEWEY- EDMUNDS-FAULK-GRANT-HAMLIN-MARSHALL-MCPHERSON-POTTER-ROBERTS-SPINK- TRAVERSE-WALWORTH- 514 AM CDT SUN AUG 1 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF NORTH CENTRAL AND NORTHEAST SOUTH DAKOTA...AS WELL AS BIG STONE AND TRAVERSE COUNTIES IN MINNESOTA. .DAY ONE...TODAY AND TONIGHT SEVERE THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON ACROSS NORTHEASTERN SOUTH DAKOTA. IF THUNDERSTORMS DEVELOP...SUPERCELLS WILL BE POSSIBLE WITH DAMAGING WINDS...LARGE HAIL...AND TORNDADOES BEING THE MAIN THREATS. TONIGHT...THUNDERSTORMS MAY DEVELOP ACROSS WESTERN AND CENTRAL NORTH DAKOTA AND TRACK EAST-SOUTHEASTWARD...POTENTIALLY AFFECTING NORTH CENTRAL AND NORTHEASTERN SOUTH DAKOTA AS WELL AS BIG STONE AND TRAVERSE COUNTIES IN MINNESOTA. DAMAGING WINDS AND LARGE HAIL WILL BE THE MAIN THREATS ASSOCIATED WITH THESE STORMS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED. KNUTSVIG
In the hours before
Local storm report, Aug 1, 8:31 PM CDT, 2 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
831 PM CDT SUN AUG 01 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0800 PM HAIL 5 NW TIMBER LAKE 45.48N 101.15W
08/01/2004 1.25 INCH DEWEY SD PUBLIC
HAIL FELL FROM 7 PM MDT TO 720 PM MDT. NO POWER IN AREA.
SCREENS BROKEN OUT OF HOUSE.
&&
HINTZLocal storm report, Aug 1, 9:03 PM CDT, 1 hour 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
903 PM CDT SUN AUG 01 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0830 PM TSTM WND GST 6 WNW TIMBER LAKE 45.46N 101.19W
08/01/2004 80 MPH DEWEY SD PUBLIC
60 TO 80 MPH WINDS WITH 1/2 INCH HAIL. CROPS IN AREA ARE
TOTALED DUE TO WIND AND HAIL.
&&
HINTZLocal storm report, Aug 1, 9:18 PM CDT, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
918 PM CDT SUN AUG 01 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0905 PM HAIL LAPLANT 45.14N 100.65W
08/01/2004 0.75 INCH DEWEY SD PUBLIC
&&
HINTZLocal storm report, Aug 1, 9:44 PM CDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
944 PM CDT SUN AUG 01 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0935 PM HAIL 10 WNW AGAR 44.89N 100.26W
08/01/2004 0.88 INCH SULLY SD PUBLIC
HAIL ACCOMPANIED BY 60 TO 70 MPH WINDS.
&&
HINTZLocal storm report, Aug 1, 10:00 PM CDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
1000 PM CDT SUN AUG 01 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0940 PM HAIL 12 WNW GETTYSBURG 45.07N 100.18W
08/01/2004 0.75 INCH POTTER SD PUBLIC
&&
HINTZLocal storm report, Aug 1, 10:12 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
1012 PM CDT SUN AUG 01 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1005 PM HAIL ONIDA 44.70N 100.07W
08/01/2004 1.75 INCH SULLY SD EMERGENCY MNGR
1005 PM HAIL BLUNT 44.52N 99.99W
08/01/2004 0.75 INCH HUGHES SD EMERGENCY MNGR
&&
HINTZThe office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 1, 7:42 PM CDT | Severe Thunderstorm Warning | ABR | Corson, Dewey | 63 min |
| Aug 1, 8:43 PM CDT | Severe Thunderstorm Warning | ABR | Dewey | 47 min |
| Aug 1, 9:15 PM CDT | Severe Thunderstorm Warning | ABR | Potter, Sully | 45 min |
| Aug 1, 9:57 PM CDT | Severe Thunderstorm Warning | ABR | Hughes, Sully | 48 min |
| Aug 1, 11:12 PM CDT | Severe Thunderstorm Warning | ABR | Buffalo, Hand, Hyde | 33 min |
| Aug 1, 11:17 PM CDT | Severe Thunderstorm Warning | ABR | Lyman | 58 min |
| Aug 1, 11:42 PM CDT | Severe Thunderstorm Warning | ABR | Buffalo, Hand | 18 min |
| Aug 1, 11:51 PM CDT | Severe Thunderstorm Warning | ABR | Clark, Spink | 54 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.